The heartbreaking headlines of innocent lives touched by the accidental overdose of one of the most insidious drugs in our time continues to explode to never heard numbers.
A toddler almost died while playing at a Tacoma Park. He had accidentally been exposed to fentanyl while playing at the park, He was rushed to the ER where Narcan an opioid overdose reversal drug was administered.
A toddler playing in a San Francisco public park almost died after somehow being exposed to the opioid fentanyl. He was also given Narcan.
Infant son of tech boss overdoses on fentanyl found at San Francisco playground. EMT administered Narcan, bringing him back from the brink of death.
Teen dies from fentanyl overdose. The video reveals that other teens had been given prescription meds laced with fentanyl. They weren’t aware of the fentanyl contamination.
Parents warn of fentanyl danger from fake pills after Rocklin teen’s heartbreaking death. He thought he was buying Percocet on the street. It was fentanyl. His family reveals SnapChat is being used by drug dealers to sell illegal drugs. Their son had used this to purchase the fentanyl.
There are so many stories I can’t possibly link all of them.
Other drugs, including prescription drugs are now being laced with fentanyl. It is impossible to tell if the drug has been tainted. It takes a small amount of fentanyl to contaminate a pill.
Note: Fentanyl is used legally in patches for extreme pain. It is 100 times more potent than morphine. These patches are highly regulated and are not the topic of this paper.
What is Narcan, AKA naloxone?
“Naloxone is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time.1 Naloxone is easy to use and small to carry. There are two forms of naloxone that anyone can use without medical training or authorization: prefilled nasal spray and injectable.”
Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes2 in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.
Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing.
Signs of overdose
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to do if you think someone is overdosing (from CDC website)
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.
- Call 911 Immediately.
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Stay with the person until help arrives
Narcan, AKA Naloxone is legal in all 50 states Each state has its guidelines to obtain this lifesaving drug. I recently went online and ordered Narcan through the state of Washington portal. It was quick, easy and free. They even have a video on how to use and administer the Narcan. I plan on keeping it in my car. My husband is doing the same.
Vending machines carrying Narcan
Vending machines are popping up across the country. However, they are few and widespread.
Across the U.S., cities including San Diego, Las Vegas and New York are installing vending machines and locker kiosks stocked with nasal sprays that contain naloxone, a medication that can be used in emergencies for someone who has overdosed on opioids, including fentanyl.
Good Samaritan laws are in place in most states to protect those who are overdosing and anyone assisting them in an emergency from arrest, charges, or a combination of these. Learn about the laws in your state.
Please google your states requirements for how to obtain Narcan. Some states keep the Narcan behind the counter at pharmacies, you just have to ask for it. Other states have mail order such as Washington state.
The stigma of having this lifesaving drug needs to go away. Too many people are being affected by this. Innocent little ones, unsuspecting teens and others are all becoming victims of this horrible drug.
- Brooke Lounsbury
Medical Content Writer
Keeping you informed and safe.
Medical Preparedness – Diabetes
Do you have an extra glucometer in your supplies? A chronic condition such as diabetes can be life threatening if our fragile medical supply chain is disrupted and medication or supplies to test are not available. Having adequate supplies- an extra glucometer with...
Popular Pesticide That Was Recently Banned Associated With Type 2 Diabetes
(This is part 1 of a series on diabetes, other parts will delve into labs, testing, prevention and management of diabetes) A recent study revealed that Thai farmers exposed to different pesticides found an association between 3 different pesticides and onset of type 2...
The Ongoing Adderall Shortage
The ongoing Adderall shortage seems to have no end. Teva, the largest manufacturer of Adderall, is experiencing “ongoing intermittent manufacturing delays” due to increased demand. Every year, the DEA sets a quota — a limit on the amount of raw materials for many...